My mother is taking Zeralto, which can be fatal. Is there anything else she can take to help prevent blood clots?

Follow
Share

Mother 86 lower leg pain swelling cramping significant bloodclots in right leg smaller in left. Is taking Zeralto. Which can be fatal. Is there anything else mother can take to help prevent bloodclots. She took an Aleve and the next day she looked pale. Took her to ER. They said she had lost 1/2 her blood. Had a blood transfusion. Was better the next day. But could not find where the blood came from. Even after full body mri. What has cured or eased lower leg pain or blood clots for some one you know. Mother can hardly walk. Any outpatient surgery to scrape out the veins to help blood flow?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
5

Answers

Show:
Zarelto's side effects may be fatal but a blood clot can be fatal as well. You have to weigh the good with the bad, unfortunately.
Helpful Answer (1)
Report

Zaralto is one of the newr blood thinners along with Eliquis and Plavix. The old stand by is Warfarin (Coumadin) which requires frequent blood tests to keep the levels within safe limits. None of the others needs regular blood tests.

The advantage of Coumadin is that it is extremely cheap whereas the others will lead mom rapidly to the donut hole as they cost several hundred dollars a month.
None of the blood thinners should be taken with NSAIDS such as aspirin, excedrin or advil. the only safe OTC medication to use is Tylenol. Some of the narcotic pain relievers are a mixture which can contain aspirin although though usually mixed with Tylenol.

Never stop an anticoagulant suddenly unless on Drs orders. Warfarin is the only one that can be reliably reversed in an emergency.

Any pain,redness or swelling in the calf needs immediate attention. When clots are found there are procedures to stop the clot from traveling to the lungs which is frequently fatal. You need to aggressively follow this up.
Helpful Answer (3)
Report

Bk, I hope all is well and that you come back. Does mom have dementia? I wouldn't worry so much about the scare ads about xarelto killing her. It's the fact that she doesn't understand that taking Aleve, when on ANY blood thinner, can kill her.

You may need to make sure that there is none in her home and that she doesn't have the ability to get hold of any more of any type of NSAID. This includes helpful neighbors running to the pharmacy for her.
Helpful Answer (0)
Report

Is your mom still in the hospital? Are they working her up to find out where the blood loss is happening?

Is she still on the Zeralto or have they switched her to another blood thinner?

Did anyone instruct your mom NOT to take any OTC pain killers except Tylenol while taking Aleve?
Helpful Answer (2)
Report

Aleve, I discover, is naproxen, which is a NSAID, which affects blood clotting, which your mother should not be taking on top of her Xarelto unless ordered to by a doctor (which I think would probably never happen). If she needs pain relief there are other types such as paracetamol which would be safer; but she must not take anything without medical approval.

When you say they said at the ER that she had "lost half her blood" - what else did they say? And apart from her looking pale, were there any other problems? - vomiting, black bowel movements or diarrhoea?

But I think it's probably best if you don't try to work this out by yourself. Tell your mother's primary care physician, or her nurse specialist, about your mother's lower leg pain and ask what they can do to help relieve it. They may recommend physical therapy to improve her circulation, or possibly compression hose - but don't mess about, ask the professionals.

And please persuade your mother NEVER to take over the counter remedies without checking first with her doctor, or showing her pharmacist her complete prescription. She needs to understand that she was quite lucky she didn't bleed out fatally.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.